Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 149, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2001, 4:19 AM CDT for Clay County, Dickinson County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 4:19 AM CDT (09:19 UTC)
- Expired
- Jul 5, 2001, 5:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:25 AM CDT | Hail 1.75 | Longford, KS | |
| Jul 5, 4:25 AM CDT | Thunderstorm Wind 61 E | Longford, KS | Strong winds ripped a door and its metal siding from an outbuilding and carried it 60 feet into a farmhouse. |
| Jul 5, 4:37 AM CDT | Hail 0.75 | Enterprise, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 050919 SVRTOP KSC027-041-051000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 419 AM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 500 AM CDT * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF TALMAGE...OR ABOUT 18 MILES SOUTHWEST OF CLAY CENTER...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... TALMAGE MOONLIGHT CHAPMAN LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY #WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3927 9727 3904 9734 3889 9695 3919 9698
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 5, 3:00 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 AM CDT THU JUL 5 2001 DURATION OF THUNDERSTORMS TODAY AND CHANCES TONIGHT MAIN CONCERNS. THUNDERSTORMS ERUPTED OVER THE LAST COUPLE OF HOURS ACROSS SOUTH CENTRAL NEBRASKA INTO SOUTHEAST KANSAS IN WARM ADVECTION. 850-700 MB CONVERGENCE NOTED ON AREAS PROFILERS. THUNDERSTORMS SHOULD CONTINUE THROUGH THE MORNING HOURS BEFORE DISSIPATING. WILL GO WITH SCATTERED TO OCCASIONAL WORDING IN ZONES ALONG WITH SEVERE. TONIGHT...STRONG WARM ADVECTION AT 850 MB TO 700 MB AS UPPER HIGH BEGINS TO NUDGE EAST. COULD SEE SOME ELEVATED CONVECTION ONCE AGAIN. WILL KEEP MENTION OF SMALL POPS ACROSS ALL OF THE CWA TONIGHT. FRIDAY...UPPER HIGH SHIFTS EAST ACROSS KS AND 850 MB TEMPERATURES WARM TO 27 TO 30 CELSIUS. FWC WARMER THAN AVN MOS BUT WILL RAISE IT A BIT AND KEEP CURRENT FORECAST GOING...AROUND 100 NORTH CENTRAL AND MID/UPPER 90S EAST CENTRAL AND NORTHEAST. IN THE EXTENDED...UPPER HIGH TO REMAIN ENTRENCHED THROUGH THE WEEKEND AND WILL KEEP THE HEAT ON. STILL LOOKS LIKE A CHANCE FOR RAIN AGAIN ON TUESDAY AS UPPER HIGH MOVES WEST AND WAVE APPROACHES FROM NEBRASKA IN NORTHWEST FLOW. WILL. MAKE NO CHANGES TO CURRENT EXTENDED. .TOP...NONE. JW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 40 min |
| Jul 5, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.